Montana, 2016

Hail in Montana, August 14, 2016

August 14, 2016 · NWS GGW · 1 event in 1 county or zone

A lingering moist and unstable atmosphere combined with strong daytime heating to allow a severe thunderstorm to develop and move across McCone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A lingering moist and unstable atmosphere combined with strong daytime heating to allow a severe thunderstorm to develop and move across McCone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 14, 1:32 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 14, 1:32 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
232 PM MDT SUN AUG 14 2016

.SHORT TERM...for northeast Montana...tonight through Tue...

For lack of a better classification, a dirty near zonal flow has
set up over the northern Rockies and northern high plains regions.
Just enough moisture and instability seem present to set off a
few isolated showers and small embedded thunderstorms. Near and
short term models have tried unsuccessfully to pin down the timing
and placement of this precipitation today. Tried to blend the best
consensus I could find. Regardless, overall impacts are expected
to be brief it any at all.

This uncertain dirty near zonal flow with isolated precipitation
will continue tonight through Monday morning when the flow aloft
turns more from the northwest.

Monday night through Tuesday, this northwest flow aloft will
signal the arrival of a short-wave ridge of high pressure and
bring hot and dry weather to the area into mid-week.

BMickelson

.LONG TERM...Tue night through Sun...

12z guidance showing a bit more detail into this period in regards
to pops/weather. The ECMWF and GEM are on board with the upper low
bring wetting rains to central Montana that drifts south then
skirts our southern zones Thursday/Thursday night. GFS however was
a bit faster and drier. Adjusted pops accordingly. Rest of
forecast looked good. TFJ

Previous Discussion...
Latest 00z model solutions are continuing on with previous thinking
as far as the big picture goes. An upper ridge over the Northern
High Plains Tuesday night and Wednesday will flatten and push
downstream as a trough sets up as a replacement by Thursday. This
will mean increasing chances for showers and thunderstorms by
midweek and beyond. While agreement exists on this broad depiction
among model solutions, placement of shower activity as well as
intensity is less certain.

The trough axis will likely slide east by the weekend, allowing
for northwest flow aloft to become established. At this time,
shower chances should decrease, though slight chances will remain
due to potential embedded shortwave impulses in the upper flow.
Nevertheless, the lower heights on the backside of the trough will
ensure relatively cooler temperatures remain in place.

Very late into the extended period, a new ridge may develop. This
means rising heights, drier weather, and warming temperatures once
again. As this is looking out into day 7 or 8, perhaps even
further, confidence is low on timing and details of that pattern
shift at this time. Maliawco

&&

.AVIATION...

Expected Flight Category: VFR

Mostly clear to partly cloudy skies with ceilings around 10kft
will prevail across the region today. Some isolated to scattered
showers and thunderstorms may move through portions of the area
this afternoon and evening, mainly impacting GGW and OLF. With a
ridge of high pressure over eastern Montana, winds will continue
to generally be light and variable over the next couple of days.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 14, 2:25 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
325 PM MDT SUN AUG 14 2016

MTZ016-059-142215-
NORTHERN PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
325 PM MDT SUN AUG 14 2016

...SPECIAL WEATHER STATEMENT...

AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF LORING...OR 17 MILES NORTH OF MALTA...MOVING
SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
PHILLIPS COUNTY.

LAT...LON 4860 10762 4839 10793 4861 10812 4867 10802
TIME...MOT...LOC 2124Z 315DEG 12KT 4859 10802

MICKELSON
Special weather statement, Aug 14, 3:13 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
413 PM MDT SUN AUG 14 2016

MTZ022-023-142300-
GARFIELD MT-MCCONE MT-
413 PM MDT SUN AUG 14 2016

...SPECIAL WEATHER STATEMENT...

AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF FLOWING WELLS REST AREA...OR 25 MILES EAST OF
JORDAN...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOWING WELLS REST AREA AND VAN NORMAN.

LAT...LON 4737 10652 4750 10649 4753 10597 4722 10614
TIME...MOT...LOC 2212Z 284DEG 11KT 4741 10637

MICKELSON

The radar

The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCone

When
August 14, 3:45 PM MST
Where
McCone County, 18.94 mi W of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.340, -106.170

Trained spotter reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654880.